Amiodarone

My EP doc and I are running out of options for my irregular heart rate. (read my post-AV Node ablation below for more info)
I appreciate immensely my doctor's willingness to try everything possible before pacemaker implant, but now he wants me to try amiodarone. Yikes! The side effects for this drug, I believe, are not worth it, and it doesn't seem like a feasible option for me. After reading the serious side effects of amiodarone, I think I would rather just go ahead with the AV node ablation. Or else, do nothing at all and just live with a constant irregular heart rate of 130+. I just turned 33.


9 Comments

Side effects

by joy1 - 2008-06-20 03:06:13

I have been on amiodarone for 2 1/2 years. And yes there are side effects. The EP that put me on it...well, I haven't much respect for but the doctors I have now, I do. And they think it is the best choice of anti-arrhythmic for me. So I stay on it. I reached a point where I got tired of fighting everyone about everything.
First I would say this, that I am taking half the normally prescribed maintenance dose Instead of 200 mg, I'm taking 100 mg. The first doctor I mentioned tried to keep me on 400 mg after I had already been loaded with the drug and I refused. IV amioderone is really hard on the blood vessels and surrounding tissue which is how loading is normally done.

I have done alot research on the drugs I take. One of the things I found most interesting is that in European countries, 100 mg to 200 mg is a normal maintenance dose. Here in the states, 200 mg is the standard minimum dose. What I'm saying is that try it and see but don't just accept the dose the doctors put you on but be willing to experiment and see what the minimum dose is that is effective on you. That's the case for all drugs though. Drugs are prescribed what is a standard dose for the average person of which there really is no such thing. Everyone is unique. Don't allow the doctors to lump you in with all the "average" people.

I've taken 100 mg since 12/05 and it sufficient to control my arrhythmia Yes, I have side effects. The worst one for me are the granular build up on the eye and the halo vision.

What none of the doctors tell you is that aggressive cataract development from Lipitor is a common side effect after the muscle issues. I find that a worse side effect than the amioderone. The eye side effects of both drugs together means I will be facing eye surgery in another few years. I'm 48.

Joy

try tikosyn

by clemsongirl - 2008-06-20 04:06:13

I was placed on amiodarone at age 33 and stayed on for a little over a year. The main side effect I had was being highly sensitive to the sun. However, due to all the potential side effects, my new EP at Emory suggested to take me off it and try tikosyn. It's in the same drug family as amiodarone, but without any crazy side effects.

It's my understanding that not every doctor or hospital is approved to prescibe tikosyn, so you'll have to ask about that. It requires a 2-3 day stay in the hospital while they figure out the correct dosage through a series of EKGs.

I have had some issues since and have continued to fiddle with the dosage, but would highly recommend trying this drug before amiodarone. Amiodarone gets into your organs and stays in your body for a long time. I had to be off of it for 6-8 weeks before starting tikosyn. That was scary since I was expecting my heart to race at any moment.

Good luck,
Cindy

What do we know?

by ted - 2008-06-20 09:06:09

I would be cautious about getting advise in this forum about what drug to take, or not take. We are basically a bunch of amateurs. Personally, I have been taking Amiodarone for over 10 years and it appears to be working. I understand that it is only dangerous at very high doses. My cardiologist likes Amiodarone and is not a big fan of ablations. Too many people are permanently messed up by ablations gone wrong, partly because it takes a highly skilled and experienced physician to do it properly.

Just another thought about reading too much stuff on the internet or the PDR. Almost everyone would get scared to death reading the PDR about the drugs we are prescribed. There is a risk involved in taking any drug. The doctor is supposed to weigh the risk vs. benefit. So, I don't have any answers, but good luck to you. whatever you decide to do.

amiodarone

by thomast - 2008-06-21 01:06:06

When I first got my PM/ICD in 05 I was on amiodrone for 3 months, and was so out of breath I could not walk 50 feet to the mail box and back. They tryed another drug which did not work, then went to Tikosyn, have been on it 3 years with no problems, no side effects. Cindy is right not every doctor can prescribe tikosyn they have to have been to a class on it, and the drug has to be started in a hospital for 3 days, This may be why not all of them want to try it

Thomas.

FUTHER COMMENT

by peter - 2008-06-21 04:06:02

I suggest you look into the downside of being on amiodarone longterm. Its not a good idea and thats is where you will end up if you try taking it. I had a similar high irregular heart rate as you. The heart muscle does rest, in between beats. If you have a high irregular ventricular heart rate your heart muscle will tire as time goes by and your heart will weaken because your heart is not getting the rest it needs. You are also likely to suffer from left ventricle cardiomyopathy (enlarged heart)and even the possibility of mitral valve incompetance further reducing the efficiency of your hearts pumping action and you will be facing the possibility of experiencing heart failure. Not to be recommended. I do hope this further convinces you to go down the AV node ablation and cardiac resynchronisation pacemaker route as suggested by your doctor.

ONLY YOU CAN DECIDE

by peter - 2008-06-21 04:06:39

I was on that drug for a while. My close friend was on it as well. He hated it because of side effects. As for me I never benefitted from it at all. I just drifted on down into heart failure. The risks of an AV node ablation are much less than the more long winded and more uncertain ablation proceedures that do require great skill on behalf of the EP. I was extremely worried about the AV node ablation proceedure because I thought it would be very painful and unpleasant. In the event it was painless almost fascinating/relaxing and only took about 45 minutes. The actual "ablating" with the radio frequency catheter only took less than 10 minutes. And it seemed to me less than 10 short firings of the radio wave pulse.
Some ablation proceedures take hours and are really hit and miss. Fortunately the AV node ablation carries far less risk.Personally I have not benefitted greatly from drugs but I have been transformed by an AV node ablation and pacemaker.Hope that helps. Cheers Peter

Your Choice....

by Bionic Beat - 2008-06-21 09:06:45

I never took Amiodarone but went directly to the PM and AV node ablation.

The AV node ablation has given me my life back, after months of being a total cardiac cripple and decades of arrythmias.

Many Canadian cardiologists "push" amiodarone but when I started asking them if they would take it, they *all* said NO.

As stated by Peter, the AV node ablation was over very quickly, it does have risks but is successful about 95% of the time.

I wish they had offered me a PM and AV node ablation years ago, seriously!

Best of luck with your decision.

I feel fabulous!

Bionic Beat



uses

by joy1 - 2008-06-22 11:06:25

http://www.rxlist.com/cgi/generic/dofetilide_ids.htm

The above web URL is for the drug tykosyn. On this site it says that the drug is specifically designed for those people who experience "atrial fibrillation/atrial flutter of greater than one week duration who have been converted to normal sinus rhythm" and that it can cause lethal ventricular arrhythmias . Based on what is said, the type of arrhythmia is what dictates the type of drug recommendation along with individual efficacy.

Personally, I suffer from v-tach. I have myopathy of over 25% of the anterior side of my heart. The area damaged effects both nodes and the bundle. I am not a candidate for ablation. What I'm saying is we are all different and as much as we all hate the drugs we have to take the point is we have all been kept alive by medicine. After all I have been through...I would say research the drugs: their effects and side effects and take that information and combine it with why the doctors are recommending it to you and make a decision. We have all been where you are and each one of us have made our choices based on our own criteria. The point of it is... Given you haven't many choices now, you have to be the one to choose and live or die with the consequences of that choice.

Joy

diane flock

by dianeflock - 2014-06-02 10:06:57

been there done that. had 4 ablations and they still couldn't find the electrical defect. heart rate went from atrial tachycardia of 140-150, to flutter and afib.
finally had no choice, they had to cardiovert me after implanting a pacer and completely ablating the av node. i did take the amiodarone for quite a while and between that med and the beta blocker i was a walking zombie. 2 1/2 years is a long time for amiodarone. the dr. should try to wean you off

You know you're wired when...

“Batteries not included” takes on a new meaning.

Member Quotes

My pacemaker has ultimately saved mine and my unborn child’s life for which I am thankful.